View Full Version : Is my Ritalin LA dosage too high?


DarkGhost909
09-27-14, 06:22 AM
Hello,

I am diagnosed with ADHD and have been prescribed Ritalin LA to treat it.

To clarify, my weight is 61Kg (I've heard that weight is somewhat related to dosage).

So my starting dose was 40mg Ritalin LA once a day (it's like taking 20mg Instant Release twice a day). This worked excellent at first - I could finally focus and control my hyperactivity and impulsivity.

But after some time, many of the necessary effects just faded away. I know the euphoria and appetite suppression are supposed to fade, but I also felt like therapeutic effects such as focus and control over hyperactivity went away after about 2 months of treatment.

My neurologist responded by saying that usually, when starting an ADHD medication, there's a strong placebo effect that makes you feel the medication stronger than it actually is, and that's why a dosage increase might be required a few months after starting treatment.

She decided to up my dosage to 60mg Ritalin LA, which I started taking about a month and a half ago.

So far, the 60mg Ritalin LA (which is equal to taking 30mg Ritalin instant release twice a day) works great. I feel highly focused and productive.

But something worries me. I sometimes just feel like my dosage is way too high.

Here's why: When I take the LA 60mg, I always feel euphoric, highly energectic and extremely motivated for about 1-2 hours. By extremely motivated I mean that for example, I can easily clean the house without feeling bored, and do it pretty quickly because of I have lots of energy.

During these 1-2 hours, I'm also highly talkative, self-confident and optimistic, and generally just feeling great.

After these 1-2 hours end, I feel concentrated and mildly motivated for another 6-7 hours, and that's great because I can still easily focus, despite the euphoria not being still present. I also still feel some motivation and energy. This is how I think Ritalin is supposed to feel, but I feel like during the first 1-2 hours the effect is just too powerful.

Also, the side effects on the new dosage (60mg Ritalin LA once a day) are worse than what they were on the 40mg dosage. Most of the time, the side effects I'm getting are excessive sweating, fast heartbeat, headache, increased urination and sometimes a little bit of chest pain.

All these things worry me. That highly energetic and excited euphoria for 1-2 hours after taking Ritalin worries me a lot, because I know that I'm not supposed to feel such euphoria and lots of energy with Ritalin after 1.5 months of increasing the dosage (by now I'm only supposed to feel focus and hyperactivity control).

All of what I mentioned makes me think that maybe my dosage is too high.

So what do you think?
Is what I'm feeling normal (good feeling for the first 1-2 hours), or it isn't and I should decrease my dosage?

Thanks,
-DarkGhost909-

Pilgrim
09-27-14, 06:37 AM
The euphoric feeling you mention should be avoided if possible.
Dosage is always relevant and doesn't have a lot to do with your weight.
Hope this helps,

DarkGhost909
09-27-14, 06:44 AM
The euphoric feeling you mention should be avoided if possible.
Dosage is always relevant and doesn't have a lot to do with your weight.
Hope this helps,

As I mentioned, the euphoric feeling lasts for 1-2 hours, and then the next 6-7 hours I'm feeling concentrated and motivated, but not euphoric.

So is it normal to feel highly euphoric and motivated for the first 1-2 hours, and then only feel focused and motivated for the next few hours?

Or does it mean that my dosage is too high?

Also, 30mg Ritalin instant release sounds to me like a lot, from reading here around this forum. So is this true, or I'm just worrying too much?

sarahsweets
09-27-14, 07:10 AM
If the negative effects out weigh the positive benefits then your dose is too high. When you were on 49mg before you noticed a change did you experience the same level of productivity as you do now on the 60? I mean before you felt that 40 didn't work anymore. If the answer is yes then what you felt after all few months on the 40 is probably what you should feel like at a therapeutic level. The euphoria and buzz will fade leaving you without just symptom control. If the 60 is way better than the 40 ever was before it became an issue then its just a matter of riding out the euphoria and realizing that it will fade and leave you with a baseline of symptom control. In fact a lot of us experienced euphoria so enjoy it while it lasts but realize that it will never feel the same way again or at least not for long. If the side effects are bad then dropped back down is your best option.

DarkGhost909
09-27-14, 07:58 AM
If the negative effects out weigh the positive benefits then your dose is too high. When you were on 49mg before you noticed a change did you experience the same level of productivity as you do now on the 60? I mean before you felt that 40 didn't work anymore. If the answer is yes then what you felt after all few months on the 40 is probably what you should feel like at a therapeutic level. The euphoria and buzz will fade leaving you without just symptom control. If the 60 is way better than the 40 ever was before it became an issue then its just a matter of riding out the euphoria and realizing that it will fade and leave you with a baseline of symptom control. In fact a lot of us experienced euphoria so enjoy it while it lasts but realize that it will never feel the same way again or at least not for long. If the side effects are bad then dropped back down is your best option.

First of all, I want to thank you very much for your highly detailed response, it helps and means a lot to me :)

And regarding the dosage - of course, the euphoria SHOULD fade after a while, it's clear to me.

The side effects and the euphoria DO NOT out weigh the positive effects at all, but I'm scared of being on a too high dosage, since I heard that this might be dangerous to different systems in the body.

The thing is that when I was on Ritalin LA 40mg, I've had euphoria in the beginning, and that euphoria just went away after about a month of being on the medication. I didn't care too much, because I knew the euphoria is just a side effect and not supposed to last too long. I still had gotten the effect of heightened focus and that's what I cared about.

But after 2 months, I felt like I lost even the heightened focus effect. It felt as if I'm more focused for the first 4 hours, and then the next 4 hours focusing became slightly difficult (which probably means that it worked only for 4 hours instead of 8 hours).

So I discussed this with my neurologist, and she suggested trying to increase the dose to see how I'm doing. So I agreed, and the 60mg is absolutely a big change from the 40mg (it feels like the 40mg felt at the beginning, occasionally even stronger).

What worries me is that I still get euphoric and self-confident when the medication kicks in (starts working), and this happens for 1.5 months after the dosage was increased. When I was on 40mg the euphoria took less than 1.5 months to disappear. Also, I'm scared of the physical effects like fast heartbeat that I have now.

So again, I'm not looking for the euphoria, it just worries me that the euphoria is still happening even after 1.5 months on the medication, and the fast heartbeat worries me as well. The euphoria, as mentioned, is only felt for a short while after the medication kicks in, and not for the whole 8 hours.
Am I just a paranoid, after all?

So even though I concentrate very well on the 60mg LA, it still has strong stimulating effects that makes me suspect that the dose is too high. And generally, isn't 30mg Instant Release (twice a day) a very high dosage in your opinion? I see that most people in this forum take only 10mg-20mg Instant Release, and that's a major difference from 30mg Instant Release.

Thank you very much again,
-DarkGhost909-

HADDaball
09-27-14, 05:25 PM
Hi and welcome.

Ideally it should help your attention problems but have no effect on mood.

IMO, feeling euphoria for no reason is a sign its too much.

It can be working in the background without you noticing it, although there can be an awareness from time to time that you've taken it. For me that awareness helps make it obvious when I'm distracted and to return to task.

Have you figured out what ritalin IR dose works best?

Jenn1202
09-27-14, 10:58 PM
I don't think I've ever felt euphoric on Ritalin, not even when I tried a dose that was too high for me (which simply made me so over-focused that I couldn't get things done). Have you considered trying 50mg? Also, you may want to tell your doctor about the side effects, especially the chest pain, headache and fast heartbeat.

Based on this (http://www.rxlist.com/ritalin-la-drug/overdosage-contraindications.htm), "signs and symptoms of acute overdosage, resulting principally from overstimulation of the central nervous system and from excessive sympathomimetic effects, may include the following: vomiting, agitation, tremors, hyperreflexia, muscle twitching, convulsions (may be followed by coma), euphoria, confusion, hallucinations, delirium, sweating, flushing, headache, hyperpyrexia, tachycardia, palpitations, cardiac arrhythmias, hypertension, mydriasis, and dryness of mucous membranes". Some of the side effects you mentioned are listed. Did you get them on the Ritalin LA 40mg?